Missouri, 2018

Hail in Missouri, May 8, 2018

May 8, 2018 · NWS EAX · 1 event in 1 county or zone

A storm produced 3/4 hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm produced 3/4 hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 5:31 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, May 8, 5:31 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Tue May 8 2018

.Discussion...
Issued at 302 PM CDT TUE MAY 8 2018

The main concern with this forecast is the potential for strong to
severe thunderstorms developing late this afternoon or early this
evening.

Latest low-level (7.34um) water vapor imagery shows a shortwave
trough over southwestern Kansas. Another, stronger shortwave trough
was diving southeast out of Nebraska and South Dakota. Surface
analysis shows a weak but still apparent surface low over south
central Kansas with the weak boundary extending north-northeastward
into southeastern Nebraska. There also is an area of convergence
lifting northward along the I-70 corridor in eastern Kansas and
western Missouri. As the mid to upper- level shortwave trough(s)
continue to push east late this afternoon/early this evening, the
cooling aloft, above the cap, will steepen lapse rates and may
provide enough forcing to overcome the weak inhibition present.
This is a big if, but it seems more of the higher resolution
models are latching on to this notion and developing convection
in the vicinity of east central Kansas and west central Missouri.
Shear is enough to support some storm organization but the dry air
aloft and in the lower levels suggest the main threat will be
from damaging winds. Steep lapse rates aloft would also support
some hail but the biggest threat is going to be from winds should
storms develop. The time frame for this looks to be around 00Z
give or take an hour for convective initiation with storms then
quickly moving eastward by what looks like a strong cold pool.

For Wednesday, despite being in the wake of the weak front, westerly
downslope flow and deep mixing to around 775 mb suggest temperatures
will be very warm. Highs will likely top out in the middle 80s and
if deeper mixing occurs highs could be in the upper 80s. Some
models, mainly bias corrected models, are showing temperatures
around 90 Wednesday afternoon. So it's not out of the realm of
possibility to see upper 80 to 90 degree temperatures tomorrow. The
deep mixing will also result in dewpoints dropping off during the
afternoon. This will send afternoon humidity values down to the 30
to 35 percent range. Fortunately, winds won't be that strong with
10 to 15 kt winds expected. Also, despite moderate drought
conditions across northern Missouri, the area is for the most part
greened up so there will be little to no fire danger with the dry
air tomorrow afternoon.

For the rest of the week, a summer-like pattern will persist with
thermal ridging showing up on 1000-500mb thickness plots through the
Southern to Central Plains. Thus, it looks like we'll continue to
see mid to upper 80 degree highs through the end of the week. More
seasonal temperatures are likely next week as the low level flow

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT TUE MAY 8 2018

VFR conditions will likely prevail over the next 24 hours. Only
issues to watch will be the wind shift, as a surface trough moves
through, along with wind shear as the low level jet spreads over
the surface trough. Currently, potential thunderstorm activity for
this evening looks to be focused to the east of the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, May 8, 3:53 AM CST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Tue May 8 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Tue May 8 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to isolated severe storms will be possible this evening into
 tonight. Strong to isolated damaging wind gusts will be possible as
 well as dime to nickel sized hail up to isolated quarter sized
 hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several rounds of showers and thunderstorms will be possible from
 Friday night through the beginning of next work week. Severe weather
 is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 8, 8:16 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
916 PM CDT TUE MAY 8 2018

MOZ028-029-090245-
Platte MO-Clay MO-
916 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EAST
CENTRAL PLATTE COUNTIES UNTIL 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Waukomis, or near Gladstone, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Kearney, Riverside,
Pleasant Valley, Lake Waukomis, Platte Woods, Oakview, Northmoor,
Houston Lake, Oakwood Park, Oakwood and Oaks.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 15 and 25.
 Interstate 29 between mile markers 3 and 9.
 Interstate 635 near mile marker 12.
 Interstate 435 between mile markers 39 and 50.

LAT...LON 3918 9462 3926 9468 3943 9442 3927 9432
TIME...MOT...LOC 0215Z 238DEG 29KT 3926 9458

Welsh

The radar

The Pleasant Hill radar (KEAX), 57 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 8, 8:20 PM CST
Where
Clay County, 0.69 mi N of Bigham Hgt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.260, -94.580

NWS employee reported 3/4 hail at HWY 152 and North Oak Trafficway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760532.